Florida, 2005

Rip Current in Florida, March 23, 2005

March 23, 2005 · NWS TAE · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 23, 9:55 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 23, 9:55 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
955 AM EST WED MAR 23 2005

...CORRECTED SHORT TERM SECTION...

.SYNOPSIS...
WATER VAPOR IMAGES SHOW SHORTWAVE TROUGH LIFTING NE OVER THE SE USA
WITH STRONG SUBSIDENCE SPREADING OVER THE CWFA. LOCAL SOUNDINGS SHOW
IMPRESSIVE LAPSE RATES ASSOCIATED WITH MID-LEVEL SUBSIDENCE AND COOL
TEMPERATURES ALOFT. 12Z SURFACE ANALYSIS SHOWED COLD FRONT PUSHING
INTO OUR WRN ZONES AND BEST LOW-LEVEL MOISTURE AXIS PUSHING E ACROSS
THE FL BIG BEND. SPC HAS OUTLOOKED THUNDER OVER OUR S-CENTRAL GA AND
FL BIG BEND ZONES TODAY.

&&

.SHORT TERM...
BASED ON CURRENT RADAR AND SATELLITE TRENDS...WILL LOWER OR
ELIMINATE MORNING POPS FOR OUR SERN ZONES. WARM MAXIMUM FORECASTS
LOOK ON TRACK...AND AGREE FAIRLY WELL WITH 23/06Z MAV GUIDANCE. NO
OTHER CHANGES ARE PLANNED.

&&

.MARINE...
NO CHANGES PLANNED.

&&

.FIRE WEATHER...
NO HIGHLIGHTS ARE ANTICIPATED TODAY. A FEW OF OUR WRN INLAND FL
ZONES COULD BRIEFLY DROP BELOW 35% RH...BUT THIS SHOULD BE
SHORT-LIVED DUE TO A WET GROUND.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

TJT
Hazardous weather outlook, Mar 23, 5:47 AM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
547 AM EST WED MAR 23 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-241100-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
547 AM EST WED MAR 23 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED. AFTER AN EXTENSIVE SEVERE WEATHER
EVENT ACROSS THE REGION ON TUESDAY AND TUESDAY NIGHT...THE COLD FRONT
PARTIALLY RESPONSIBLE FOR THE SEVERE WEATHER WILL MOVE THROUGH THIS
MORNING WITH RAPIDLY CLEARING SKIES BEHIND IT.

.DAYS TWO THROUGH SEVEN...
WITH THE VERY ACTIVE WEATHER PATTERN CONTINUING ACROSS THE
REGION...THE NEXT POTENTIAL SEVERE WEATHER EVENT COULD IMPACT THE CWA
BY SUNDAY INTO MONDAY...WITH EARLY MODEL RUNS INDICATING AN EERILY
SIMILAR TRACK WITH THE UPPER LOW AS THIS PAST EVENT.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

.RIP CURRENTS...
...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
BIG BEND AND PANHANDLE BEACHES...

WIND...WAVE...AND TIDAL CONDITIONS SUPPORT STRONGER AND MORE FREQUENT
RIP CURRENTS TODAY. ONLY EXPERIENCED SWIMMERS SHOULD CONSIDER
ENTERING THE WATER.

DURING TIMES OF MODERATE RIP CURRENT RISK...PERSONS SHOULD ENTER THE
WATER ONLY IF THEY ARE EXPERIENCED WITH SWIMMING IN THE SURF. IF
CAUGHT IN A RIP CURRENT...DONT TRY TO FIGHT ITS SEAWARD PULL. MOVE
ACROSS THE CURRENT IN A DIRECTION FOLLOWING THE SHORELINE.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

17-GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Walton

When
March 23, 2:00 PM EST to 4:00 PM EST
Where
Walton County, Miramar Beach
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Twenty swimmers were rescued by surfers and emergency workers from rip currents. One person suffered hypothermia and was sent to a local hospital. Red flags were flying due to dangerous surf conditions. Reported by the Tallahassee Democrat.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439627.